News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Chest Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Chest Answers List

Forum Name: Chest symptoms

Question: PULMONARY HYPERTENSION


 NATALI - Sat Jul 02, 2005 1:10 pm

For the past two months i have has some mild breathing difficulties, consulted with Doctor and she ran some tests, chest x-ray which came back with possible mild asthma, PFT which came back normal and now a chest CT which came back with a couple of things. One was a 5mm spot on lung, too early to tell, have to repeat test in 6 Mo. The other showed that Pulmonary artery looked bigger that Aortic artery which could suggest possible pulmonary hypertension. Next week I have to go get an echocardiagram and was also referred to pulmonary specialist. My Dr said sometimes these CT's are not very accurate and that she was surprised by the possible findings. I have smoked for 15 yrs. I also suffer from panic/anxiety attacks and I have a hypothyroid. My breathing issue comes and goes. Is it really possible that this could be pulmonary hypertension? I am only 32. Please shed some light. She said she was not sure that this is where my breathing issue is stemming from. Also had EKG which was normal.
 Shannon Morgan, CMA - Sat Jul 02, 2005 1:39 pm

User avatar It's more than likely not pulmonary hypertension. It is rare, and since you have panic/anxiety disorder it's probably due to that. SOB at times is completely normal for your disorder, however your smoking history as you know, can cause serious problems down the road.

The echo will measure the pressure in the pulmonary artery, so you will know when it's finished if that is the problem.

Unfortunately, your worrying over this latest information will make your condition and symptoms much worse. Are you being treated for it?
 NATALI - Sat Jul 02, 2005 5:43 pm

Thank you so much for your reply. Yes, I am being treated for the hypothyroid with 100mcg of Levoxyl and I also take Lexapro 10mg in the morning and Risperdal .25mg at night. I was just switched over to the Lexapro last week, I was taking paxil CR 10mg and was switched to Paxil 10 Mg and then was boosted to 20 Mg.
You are right, since being told of this news my symptoms have become worse, I was actually doing better with the SOB and when my doctor told me about the possible PPH, I started to have the SOB almost immediately! I just don't understand how they came up with this possible answer, I do know that PPH is a very rare Lung disease, I have done extenssive research on the net about PPH, what causes it what is it.... I guess what really gets puzzels me is that I will feel the need to take a deep breath every few minutes on bad days and if its really bad I will yawn frequently throughout the day to catch a breath. I know that this cannot be normal.
 NATALI - Sun Jul 03, 2005 1:07 pm

Sometimes the SOB lasts all for days then it goes away, why is that? If it was the panic attacks, wouldn't it just last a few minutes and go away?
 Shannon Morgan, CMA - Sun Jul 03, 2005 1:25 pm

User avatar No, actually it can be normal, (if you can call it that, lol) for anxiety to cause SOB lasting hours or days. You are not having an actual panic attack, (have you ever?) which increases breathing (actually you hyperventilate, not losing oxygen) increases heart dramatically, and generally makes you feel like you are dying. Extreme anxiety and/or low level panic will cause SOB to be present, just not to the point of hyperventilation.
 NATALI - Tue Jul 05, 2005 1:05 pm

Well actually my attacks initially started as Panic, they would come on real fast and last at first for about a few minutes, then they started lasted hours. Now it's gotten to the point where I think they have turned into anxiety. For example today I have my appt with the Pulmonary Specialist, I am dreading it for fear that there is something more here than just panic/anxiety. My heart is racing, I feel like I am gasping for air...... I have had one really bad episode, the worst one yet in which I felt like I could not catch my breath for anything & so I started hyperventilating so bad that I had to have someone call an ambulance. So, I guess I suffer from both.
 Shannon Morgan, CMA - Tue Jul 05, 2005 1:18 pm

User avatar Natali, do tell your doctor about your problem and get something in addition to the Lexapro for anxiety. Antidepressants in that class (SSRIS) can sometimes make anxiety worse. I suggest you see a psychiatrist for this problem.

Also, if you haven't had a thyroid test recently, you need to get one in case your levels indicate you're on too high a dose. That can do it all by itself.
 NATALI - Wed Jul 06, 2005 2:54 pm

The attack that I described in my previous message to you occurred about a month ago at that time I was still on the Paxil, since that time I was changed over to the Lexapro, that was 2 weeks ago. I don't think it has kicked in yet. As far as my thyroid is concerned, it was checked a month ago and it was right on target.

I did go to my appt yesterday with the Pulmonary specialist and it was not a good experience at all, the doctor who attended to me did not really settle with me too well. First they had me tell all my symptoms and history to a Doctor who is still getting her residency and then she relayed all of this info to the Dr. along with her opinion of what could be ailing me. Once that was done the Dr came in and spoke to me breifly and checked me. She displayed a very concerned look on her face and in a matter of minutes had an attitude which seemed like she was making the confirmed diagnosis. She totally freaked me out, I was already having attacks throughout the day, she mad it worse. I guess she realized this and calmed down with her abrupt attitude I questioned the CT Scan results & the only thing she had to say on the matter was that these tests are merely a suggestion and that there are time when it can be off. I didn't feel that she was at all sympathetic. Today I go for my Echocardiagram, I'm not as nervous today but I am scared out of my mind.
 NATALI - Wed Jul 06, 2005 3:56 pm

So SSRI's can make anxiety worse? Is paxil one of those that can make the problem worse? I was not told about that. I figured since I was on it for almost a year and things seem to get better, but then worse, I wasn't sure what was going on.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here